Too many drugs?


#1
:frowning:
I started my treatment on benzhezol and over the last 3 years as my symptoms have worsened increasing strengths of ropinerole xl, rasagaline, amantadine,simenet, have been added so that I now take a cocktail of all of them. In the past 2 weeks I have also added apomorphine via self injection & the domperidone to go with it. My main problems are with start hesitation/ freezing/ festinstion and an uncomfortable body position whereby my arms have started swinging so wildly that they turn my entire upper body and it's difficult to walk. The apomorphine seems to help with the freezing/ destination but has no effect on the involuntary body movements - could they be caused by the combo of the drugs - does anybody know ?

#2
hi
that's quite a cocktail. so you went 20 years with hardly any medication and then in the last 3 years have been given this lot? did you have a sudden deterioration?
its seems an awful lot of new drugs in a short time.

best wishes
t

#3
Hi there
Thankless for your interest - Yes about 3 years ago I started falling and in the last year freezing as well but my symptoms are very random I don't have any on and off periods just days that are a lot better or worse than others. Some days I have involuntary movements that make me miserable other days I get away with freezing only. I keep a daily diary and have done for 3 years & can see no pattern. The consultants don't really know what to do with me so the only option seemed to be keep adding drugs - just wondered if anybody had any advice or experience of taking a whole load of pills.
Ps : I will also add sominet to the list to help me get through the night!

#4
hi
I suppose you know that benzhexol use over many years is associated with dyskinesia(are your arm movements dyskinesia?) - did your doctor take you off that when the dyskinesia started? presumably the amantadine is to help with the dyskinesia - does it help? is the ropinerole to reduce the amount of levadopa?
not being nosey, just trying to see where all these drugs fit in.

hopefully someone with experience of dyskinesia will have some advice.

good luck
t

#5
Turnip - i had no idea about the long term benzhexol effects - all I know is that as my gait worsened and the side effects of the benzhexol(mood swings/ dry mouth /sickness) increased from 2006 onwards I moved slowly away from Benzhexol to Requip and then in March 09 was prescribed Ropinerole XL. Festination leading to falls started in Jan 2010 and in April tbe Rasagiline was added
In August 2010 I noticed the exaggerated movements of my upper body & arms and was given Amantadine. I thought that dyskinesia was a product of too much levadopa but i was not taking any Simenet until one year ago. The dose of Amantadine was doubled in January 2011 and now I am trialling apomorphine.
Having just returned from a post Xmmas beach walk with family friends, our children (all boys aged 11-13) and dogs I can safely say that the drugs / or combination of them isn't having the desired effect i lost count of the number of times my legs "failed to work" plus a few heavy falls onto already damaged knees.
It seems almost worth stopping them altogether - I'm sure someone else on the forum must have had the same thoughts. Or actually done it. Have talked over DBS but my consultant thinks that with my Parkinsons being the early onset genetic and the mix of symptoms I have it probably wont work.
Bet you are sorry you asked now !! - anyway its good to talk to you - there is nothing worse than pouring your heart out and nobody responds to your post.

#6
hi
i'm sure you know that, whatever you do, you mustn't stop taking anything suddenly, but i thought i'd say it anyway.
have you had a second opinion? if not it might be interesting to see what a fresh view from another doctor might be. it would be a shame if dbs is ruled out as it seems to often be beneficial. you're history sounds a bit like Matt's. (search for Matt if you don't know about him). he might be in a better position to talk about relevant experience.

cheers
t

#7
Thanks Turnip - I am in contact with Matt - he kindly replied to a note I posted about young onset parkinsons and treatments and luckily am getting seeing a different consultant next week.
Lets hope 2012 brings us less Parkinsons crap !!
Thanks for your support
Niki

#8
I take 23 pills a day and am 100% convinced that neither my Neuro nor his PD Nurses have a clue. They just tinker about and cross their fingers.

#9
Hello, I take 24mg and Madopar 62.5 x3 daily. 18mths ago they increased my doss of Madopar to 125 x3. I felt so ill and felt that I was over medicated. After numerous phone calls with the PD nurses I was told it wasn't my medication. I felt totally alone and that no one would listen to me. I took myself off the increased dose and I repeat that was 18mnths ago. I think everyone's needs are different and we should be treated as individuals.

#10
hi
you either are aware of this or will think it daft, but have you tried looking through a blue filter when you have dyskinesia? if you have i presume it didn't work? if not there is a video of someone with severe dyskinesia who appears to get better while looking through blue filters. (if you've seen the thread from Bede you will know its a lot more complex than that but it might be worth a try as a long shot).

#11
whare can you get a blue filter from please I have read about it . I will google it ..

#12
you can get coloured cellophane from craft shops. to do it properly requires scientific measurement equipment etc. but if you want to give it an amateur go stick some (dark) blue cellophane on some glasses(and possibly round the sides). probably wont do any good but gives hours of fun trying different shades :grin: dont use super glue!